Case Report

Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment

Authors
  • P. Keller
  • A. Dufourni
  • M. Van de Velde
  • C. Bauwens
  • G. van Loon

Abstract

Left dorsal displacement of the large colon is a common cause of colic in horses. Treatment consists of surgery, rolling the horse under general anesthesia or intravenous administration of phenylephrine. Treatment with phenylephrine, an α1-adrenergic drug, is often associated with sweating and trembling. Especially in horses of more than 15 years old, fatal hemorrhage may occur due to hemothorax or hemoperitoneum. Therefore, phenylephrine treatment is generally not given in horses over 15 years of age. In this report, severe epistaxis in a six-year-old Quarter horse is described after intravenous administration of 22.5 μg/kg BW phenylephrine, and it is highlighted that hemorrhage may also occur in younger horses.

How to Cite:

Keller, P. & Dufourni, A. & Van de Velde, M. & Bauwens, C. & van Loon, G., (2016) “Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment”, Vlaams Diergeneeskundig Tijdschrift 85(3), 163-166. doi: https://doi.org/10.21825/vdt.v85i3.16343

Downloads:
Download PDF
View PDF

956 Views

149 Downloads

Published on
28 Jun 2016
Peer Reviewed